Alert archive / Oklahoma / Snow Squall Warnings in 2022

Snow Squall Warning 3, NWS Tulsa, OK

December 22, 20225 counties in Oklahoma

NWS Tulsa, OK issued this snow squall warning at Dec 22, 2022, 11:52 AM CST for 5 counties in Oklahoma. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2022, 11:52 AM CST (17:52 UTC)
Expired
Dec 22, 2022, 12:15 PM CST
In force
23 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Craig County, OK, Delaware County, OK, Mayes County, OK, Ottawa County, OK, Rogers County, OK

The radar

The Tulsa radar (KINX), 91 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWUS54 KTSA 221752
SQWTSA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Tulsa OK
1152 AM CST Thu Dec 22 2022

OKC035-041-097-115-131-221815-
/O.NEW.KTSA.SQ.W.0003.221222T1752Z-221222T1815Z/
Craig OK-Rogers OK-Delaware OK-Ottawa OK-Mayes OK-
1152 AM CST Thu Dec 22 2022

The National Weather Service in Tulsa has issued a

* Snow Squall Warning for...
  Southern Craig County in northeastern Oklahoma...
  Northeastern Rogers County in northeastern Oklahoma...
  Northwestern Delaware County in northeastern Oklahoma...
  Ottawa County in northeastern Oklahoma...
  Northeastern Mayes County in northeastern Oklahoma...

* Until 1215 PM CST.

* At 1151 AM CST, a dangerous snow squall was located along a line
  extending from 4 miles west of Treece to 4 miles west of White Oak,
  moving east at 40 mph.

  HAZARD...Poor visibility in snow.

  SOURCE...Radar indicated.

  IMPACT...Expect hazardous road conditions.

* This includes Interstate 44 between mile markers 273 and 324.
 
Locations impacted include...
Miami, Vinita, Grove, Commerce, Chelsea, Fairland, Afton, Quapaw,
Langley, Bernice, Ketchum, Bluejacket, Wyandotte, Disney, Big Cabin,
Picher, Cherokee State Park, Bernice State Park, Cleora and White
Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 3680 9462 3645 9495 3654 9544 3700 9493
      3700 9462
TIME...MOT...LOC 1751Z 281DEG 33KT 3699 9492 3660 9535 

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this snow squall warning went out at Dec 22, 11:18 AM CST, 34 minutes earlier.

Area forecast discussion, Dec 22, 11:18 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1118 AM CST Thu Dec 22 2022

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 842 AM CST Thu Dec 22 2022

The arctic front continues to blast south through the CWA this
morning. It's currently on a line from Durant to just outside of
Fort Smith. Along the front areas of freezing drizzle have been
common and are expected to continue. Accordingly, the Winter
Weather Advisory was expanded into Pushmataha and Choctaw
Counties. North of the front, temperatures have plummeted as
expected, with current readings of 5-10F from Tulsa north. Wind
gusts of 30-40 mph north of the cold front have been common, with
wind chill values of 0 to -15F from Tulsa north. These bitter cold
temperatures and wind chills will shift south and east throughout
the morning and early afternoon.

Looking ahead, a band of heavier snowfall is moving into northeast
OK. This should bring snow totals of 1-3" in and north of Tulsa
(heaviest by the KS border), with lesser amounts ranging from a
dusting up to an inch or so south to the Red River. In northwest
Arkansas the highest snow totals will be along the MO border, with
amounts trending down towards Fort Smith. Blowing snow is already
being observed in many locations. This is expected to continue
into the early afternoon.

Snow will cease during the early afternoon hours in OK and by mid
afternoon in AR, but very cold temperatures and low wind chills
due to strong winds will persist, with values as low as 20F below
zero. Cloud cover will also begin to thin out by late afternoon.

&&

.LONG TERM...
(Tonight through Wednesday)
Issued at 250 AM CST Thu Dec 22 2022

Bitterly cold conditions will continue behind the front tonight
with dangerous wind chills falling 20 to 25 degrees below zero by
Friday morning. A wind chill warning remains in effect for NE
OK/NW AR with an advisory further south across SE OK/WC AR. Winds
will begin to slowly subside Friday into Friday night, but wind
chills will likely remain below zero with single digit lows
Saturday morning.

Surface high will begin to shift east on Christmas day with temperatures
climbing above freezing in the afternoon outside of any snow cover.
Warming trend still expected into the early to middle part of the
next week but how much is still somewhat in question. Another
upper trough will dive southeast into the central Plains on
Monday. ECMWF is slower/deeper with upper trough and associated
cold front, which would keep temperatures cooler than current MEX
guidance would suggest. NBM remains a good compromise between the
two and a good starting point for now.

&&

.AVIATION...
(18Z TAFS)
Issued at 1114 AM CST Thu Dec 22 2022

Light snow continues at most TAF sites at this hour. Snow will
wrap up for OK locations by 18-19Z and AR locations by 20-21Z.
Areas with snowfall will continue to see low CIGS of 1-2 kft with
VIS reductions down to 1/4 mile in the heaviest snow. CIGS will
rise and thin during the afternoon hours with just a few high
clouds after 00-01Z. Winds will remain gusty out of the north this
afternoon with gusts of 25-35 kts being common. Speeds will
gradually diminish overnight but remain gusty into Friday out of
the northwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   17   2  17   6 /  70   0   0   0
FSM   40   4  18  10 /  60   0   0   0
MLC   38   2  19   9 /  40   0   0   0
BVO   11  -1  17   4 /  80   0   0   0
FYV   38  -3  14   3 /  80   0   0   0
BYV   38  -3  11   3 /  90   0   0   0
MKO   33   2  17   7 /  60   0   0   0
MIO   16  -3  12   1 /  90   0   0   0
F10   26   2  19   8 /  50   0   0   0
HHW   41   6  20  14 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Chill Warning until noon CST Friday for OKZ054>064-067>069.

     Winter Weather Advisory until 6 PM CST this evening for OKZ049-
     053>076.

     Wind Chill Advisory until noon CST Friday for OKZ049-053-065-066-
     070>076.

AR...Wind Chill Warning until noon CST Friday for ARZ001-002-010-011.

     Winter Weather Advisory until 6 PM CST this evening for ARZ001-
     002-010-011-019-020-029.

     Wind Chill Advisory until noon CST Friday for ARZ019-020-029.

&&

SHORT TERM...06
LONG TERM....12
AVIATION...06
Hazardous weather outlook, Dec 22, 5:52 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
552 AM CST Thu Dec 22 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
552 AM CST Thu Dec 22 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

WINTER WEATHER.
    ICE / SNOW ACCUMULATION.
    RISK...Elevated.
    AREA...Eastern Oklahoma and northwest Arkansas.
    ONSET...Ongoing.

	WIND CHILL.
	RISK...Critical.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A strong arctic cold front will continue sweeping through the
region today. Areas of freezing rain are likely initially along
the front before transitioning to snow. With temperatures rapidly
falling into the teens, roads will likely flash freeze in areas,
creating slick and dangerous driving conditions. Winds gusting to
around 45 mph will also make travel more difficult. Travel
is not recommended this morning across northeast Oklahoma due
to the slick conditions. Numerous wrecks have already occurred.

Total snow accumulations of 1 to 2 inches are expected with the
highest amounts along the Oklahoma, Kansas border and in the
higher terrain of far northwest Arkansas near the Missouri border.
The wintry precipitation will likely begin shifting east of northwest
Arkansas later this afternoon, however roads will remain slick in
spots with blowing snow.

Bitterly cold conditions will continue behind the front tonight
with dangerous wind chills falling 20 to 25 degrees below zero by
Friday morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...High Wind and Dangerous Wind Chill Potential.
SATURDAY...Dangerous Wind Chill Potential.
SUNDAY THROUGH WEDNESDAY...No hazards.

EXTENDED DISCUSSION...
Dangerous wind chills will continue with indices 20 to 25 degrees
below zero expected across northeast Oklahoma and northwest
Arkansas Friday morning. Winds will subside by Saturday, but very
cold temperatures will persist. Temperatures will begin to rebound
early next week back to near and above normal values.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders should finalize preparations
for a period of bitterly cold weather continuing through the Christmas
holiday weekend. Community shelters may become necessary due to
the dangerous wind chills. An increased risk of water pipe
ruptures may develop with forecast low temperatures in the single
digits Friday, Saturday and potentially Sunday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Dec 22, 9:12 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
912 AM CST Thu Dec 22 2022

OKZ054>063-067>069-221800-
Osage-Washington OK-Nowata-Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes-
Delaware-Wagoner-Cherokee-Adair-
Including the cities of Pawhuska, Bartlesville, Nowata, Vinita,
Miami, Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, Wagoner,
Tahlequah, and Stilwell
912 AM CST Thu Dec 22 2022

...Moderate to heavy snow and blowing snow to significantly reduce
visibilities in northeast Oklahoma through Noon...

Moderate to heavy snow is moving across parts of northeast
Oklahoma, mainly to the north of Highway 412, the leading edge of
which is moving to the east at 40 mph. Expect considerable blowing
snow due to northerly winds gusting up to 45 mph at times. The
combination of higher snowfall rates and gusty winds will reduce
visibilities to under a mile and possibly as low as a quarter mile
in spots. Expect travel to be difficult, and if at all possible,
avoid travel. If you must travel, slow down, use caution and pack
an emergency kit.

In Arkansas, for the latest road conditions call 1-800-245-1672
or go to idrivearkansas.com. In Oklahoma, for the latest road
conditions call 1-844-465-4997 or go to okRoads.org.
Special weather statement, Dec 22, 9:47 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
947 AM CST Thu Dec 22 2022

ARZ002-010-011-019-020-029-OKZ049-053-072>076-221800-
Carroll-Washington AR-Madison-Crawford-Franklin-Sebastian-
Pushmataha-Choctaw-Sequoyah-Pittsburg-Haskell-Latimer-Le Flore-
Including the cities of Berryville, Eureka Springs, Fayetteville,
Springdale, Huntsville, Van Buren, Ozark, Charleston, Fort Smith,
Antlers, Clayton, Hugo, Sallisaw, McAlester, Stigler, Wilburton,
and Poteau
947 AM CST Thu Dec 22 2022

...Road conditions expected to quickly deteriorate across southeast
Oklahoma and northwest Arkansas, including the Interstate 40 and
49 corridors...

A strong Arctic cold front will sweep through east central and
southeast Oklahoma and northwest Arkansas through Noon, with
areas of freezing rain immediately following the front. With
temperatures rapidly falling into the teens, roads may flash
freeze, creating slick and dangerous driving conditions. Winds
gusting to around 45 mph can also be expected, making travel more
difficult. The freezing rain will transition to snow later this
morning.

Slow down and use caution while traveling. Roads can freeze over quickly
as temperatures plummet behind the Arctic cold front.

In Arkansas, for the latest road conditions call 1-800-245-1672
or go to idrivearkansas.com. In Oklahoma, for the latest road
conditions call 1-844-465-4997 or go to okRoads.org.
Local storm report, Dec 22, 10:22 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1022 AM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     SNOW             4 N BIXBY               36.01N 95.88W
12/22/2022  E1.0 INCH        TULSA              OK   PUBLIC

&&

JDS
Local storm report, Dec 22, 10:23 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1023 AM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     SNOW             4 ESE CATOOSA           36.16N 95.69W
12/22/2022  M1.8 INCH        ROGERS             OK   PUBLIC

            DRIFTS TO 6 INCHES.

&&

JDS
Local storm report, Dec 22, 10:38 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1038 AM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     SNOW             4 SSE JENKS             35.97N 95.94W
12/22/2022  M1.0 INCH        TULSA              OK   PUBLIC

            SNOWFALL MEASURED NEAR 131ST AND HARVARD.

&&

JDS
Local storm report, Dec 22, 10:40 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1040 AM CST THU DEC 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             6 ENE OWASSO            36.31N 95.76W
12/22/2022  M1.0 INCH        ROGERS             OK   NWS EMPLOYEE

&&

EJC

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 9:22 AM CSTSnow Squall WarningTSANowata, Osage, Pawnee, Washington53 min
Dec 22, 10:09 AM CSTSnow Squall WarningTSAMayes, Rogers25 min

Nearby

Snow Squall Warnings in Oklahoma, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.